Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 116, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 12, 2012, 10:05 PM CDT for Big Stone County, Minnesota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2012, 10:05 PM CDT (03:05 UTC)
- Expired
- Jul 12, 2012, 10:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Big Stone County, MN
The radar
The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 10:10 PM CDT | TSTM WND GST 60 | 3 Ese Odessa, MN | SMALL TREE BRANCHES DOWN...CORN BLOWN LEANED OVER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2251 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
103
WUUS53 KABR 130305
SVRABR
MNC011-130345-
/O.NEW.KABR.SV.W.0116.120713T0305Z-120713T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1005 PM CDT THU JUL 12 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 1045 PM CDT
* AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ODESSA...OR 7 MILES SOUTHEAST OF ORTONVILLE...MOVING SOUTHEAST AT
20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CORRELL AROUND 1025 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4519 9618 4521 9622 4522 9628 4525 9632
4525 9641 4528 9645 4534 9640 4528 9610
4519 9610
TIME...MOT...LOC 0306Z 301DEG 17KT 4524 9630
WIND...HAIL 60MPH 1.00IN
$$
MOHR1 follow-up statement
860
WWUS53 KABR 130330
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 PM CDT THU JUL 12 2012
MNC011-130340-
/O.CAN.KABR.SV.W.0116.000000T0000Z-120713T0345Z/
BIG STONE MN-
1030 PM CDT THU JUL 12 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BIG STONE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4519 9618 4521 9622 4522 9628 4525 9632
4525 9641 4528 9645 4534 9640 4528 9610
4519 9610
TIME...MOT...LOC 0330Z 301DEG 17KT 4518 9616
$$
MOHRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:59 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 12, 8:59 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 859 PM CDT THU JUL 12 2012 .UPDATE... A FEW STORMS YET TO MOVE EAST AND OUT OF THE FAR NORTHEAST AND SOUTHERN CWA BY MIDNIGHT. ADJUSTED POPS FOR TONIGHT. UPDATED FORECAST. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT AN INTERESTING FORECAST FOR TONIGHT. ALOFT WATER VAPOR IMAGERY SHOWS A COUPLE DECENT LOOKING S/WS ACROSS THE AREA. ONE IS MOVING ACROSS FAR SOUTHERN NORTH DAKOTA. THIS HAS PROBABLY PROVIDED FOR SOME LARGE SCALE SUBSIDENCE THROUGH MOST OF THIS AFTERNOON. MEANWHILE ANOTHER WAVE AND JET MAX IS MOVING SOUTHEAST THROUGH SOUTHWEST SOUTH DAKOTA. AT THE SURFACE A VERY SLOW MOVING FRONT EXTENDS FROM JUST EAST OF KABR TO JUST NORTHWEST OF K9V9. LATEST MESOSCALE ANALYSIS INDICATES LITTLE IF ANY CAP LEFT ACROSS THE EASTERN CWA AHEAD OF THE BOUNDARY...AND MIXED LAYER CAPES GREATER THAN 1500 J/KG. SO AM EXPECTING DEVELOPMENT OF STORMS IN THE NEXT HOUR OR SO...BUT THE AMOUNT OF COVERAGE IS KINDA HARD TO DETERMINE BASED ON FAIRLY WEAK DEEP LAYER AND LOW LEVEL SHEAR. SUSPECT COVERAGE OF ISOLD/SCT WILL BE SUFFICIENT THROUGH MIDNIGHT WITH WIND PROBABLY THE MAIN THREAT FROM PULSE LIKE STORMS WITHIN FAIRLY WARM ENVIRONMENT. AFTER TONIGHT THERE IS STILL SOME THREAT FOR SHOWERS OVER THE FAR EASTERN CWA ON FRIDAY WHERE MID LEVEL TEMPS ARE COOLER WITHIN UPPER TROF AND DAYTIME HEATING WILL CONTRIBUTE TO SOME AVAILABLE ENERGY SO CANT RULE OUT A STRAY THUNDERSTORM. THEN FOR SATURDAY AND SATURDAY NIGHT THE MID LEVEL RIDGE BEGINS BUILDING ACROSS THE REGION WITH MOSTLY DRY CONDITIONS EXPECTED...ALONG WITH WARMING TEMPERATURES. .LONG TERM...SUNDAY THROUGH THURSDAY UPPER RIDGE OVER THE REGION WILL BE SUPPRESSED IN RESPONSE TO UPPER TROF EJECTING SHORTWAVE ENERGY OUT OF THE PACIFIC NORTHWEST INTO SOUTHERN CANADA...ONLY TO HAVE THE RIDGE REDEVELOP TO THE WEST EARLY NEXT WEEK. THIS KEEPS US IN WESTERLY/NORTHWEST FLOW ALOFT. BY MID WEEK...MODELS BEGIN TO DIVERGE IN HANDLING THE INTENSITY OF THE UPPER RIDGE WITH THE GFS SHOWING A LESS AMPLIFIED PATTERN. THIS WOULD SUGGEST A SLIGHTLY MORE ACTIVE PATTERN...HOWEVER SUNDAY WILL SEE H7 TEMPERATURES UPWARDS OF +16C...WITH THE CAP IN PLACE THROUGH MONDAY. THIS ELEVATED MIXED LAYER WILL INHIBIT SURFACE BASED CONVECTION...HOWEVER GUIDANCE SUGGEST MOISTURE ABOVE 10KFT ASSOCIATED WITH MONSOONAL FLOW. THUS...WILL LIMIT POPS TO SLIGHT CHANCE WITH THE ANTICIPATION OF NEGLIGIBLE QPF DUE TO HIGH BASED ALTOCUMULUS. THE ELEVATED MIXED LAYER WEAKENS AND CAP TEMPERATURES DROP INTO THE LOW TEENS AS NORTHWEST FLOW BECOMES BETTER ESTABLISHED TUESDAY/WEDNESDAY...SO WILL CONTINUE LOW POPS WITH THE ANTICIPATION OF MAINLY DIABATICALLY DRIVEN AFTERNOON CONVECTION. AS FOR TEMPERATURES...H85 READINGS READILY APPROACHING 30C SUGGEST HIGHS RUNNING AROUND THE CENTURY MARK FOR A GOOD PORTION OF THE CWA...ALONG WITH LITTLE OVERNIGHT RELIEF. BEST GUESS FROM GUIDANCE IS FRONTAL PASSAGE WILL OCCUR BETWEEN MONDAY NIGHT INTO TUESDAY...REPLACED BY A COOLER/DRIER CANADIAN AIRMASS FOR THE REMAINDER OF THE FORECAST PERIOD. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH TONIGHT AND FRIDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...TDK LONG TERM...CONNELLY AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 12, 4:26 AM CDT, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 426 AM CDT THU JUL 12 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 426 AM CDT THU JUL 12 2012 /326 AM MDT THU JUL 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME THUNDERSTORMS LATER THIS AFTERNOON COULD BECOME STRONG TO SEVERE WITH THE THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. SD
In the hours before
Local storm report, Jul 12, 8:04 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
804 PM CDT THU JUL 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 7 SW WHEATON 45.73N 96.60W
07/12/2012 E1.00 INCH TRAVERSE MN PUBLIC
STARTED OUT AS LOTS OF DIME TO NICKEL HAIL AND GOT TO
AS BIG AS QUARTERS.
&&
EVENT NUMBER ABR1200272
KGLocal storm report, Jul 12, 8:30 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
830 PM CDT THU JUL 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 2 S FRANKFORT 44.85N 98.31W
07/12/2012 E0.50 INCH SPINK SD PUBLIC
PEA TO MARBLE HAIL FROM 645 TO 7 PM.
&&
EVENT NUMBER ABR1200273
KGLocal storm report, Jul 12, 9:08 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM CDT THU JUL 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 2 SW FRANKFORT 44.86N 98.34W
07/12/2012 E1.00 INCH SPINK SD PUBLIC
&&
EVENT NUMBER ABR1200274
KGLocal storm report, Jul 12, 9:22 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
922 PM CDT THU JUL 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 10 N GANN VALLEY 44.18N 98.99W
07/12/2012 E1.00 INCH BUFFALO SD PUBLIC
&&
EVENT NUMBER ABR1200275
KGLocal storm report, Jul 12, 9:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT THU JUL 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 9 N GANN VALLEY 44.16N 98.99W
07/12/2012 E1.25 INCH BUFFALO SD PUBLIC
HAIL STARTED AT 901 PM AND QUIT AT 912 PM CDT. IT WAS A
LITTLE LARGER THAN QUARTERS. ALSO HAD 40 TO 50 MPH
WINDS.
&&
EVENT NUMBER ABR1200276
KGLocal storm report, Jul 12, 9:27 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
927 PM CDT THU JUL 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 2 SW FRANKFORT 44.86N 98.34W
07/12/2012 E1.00 INCH SPINK SD PUBLIC
0645 PM HAIL 2 S FRANKFORT 44.85N 98.31W
07/12/2012 E0.50 INCH SPINK SD PUBLIC
PEA TO MARBLE HAIL FROM 645 TO 7 PM.
0800 PM HAIL 7 SW WHEATON 45.73N 96.60W
07/12/2012 E1.00 INCH TRAVERSE MN PUBLIC
STARTED OUT AS LOTS OF DIME TO NICKEL HAIL AND GOT TO
AS BIG AS QUARTERS.
0901 PM HAIL 9 N GANN VALLEY 44.16N 98.99W
07/12/2012 E1.25 INCH BUFFALO SD PUBLIC
HAIL STARTED AT 901 PM AND QUIT AT 912 PM CDT. IT WAS A
LITTLE LARGER THAN QUARTERS. ALSO HAD 40 TO 50 MPH
WINDS.
0910 PM HAIL 10 N GANN VALLEY 44.18N 98.99W
07/12/2012 E1.00 INCH BUFFALO SD PUBLIC
&&
EVENT NUMBER ABR1200274 ABR1200273 ABR1200272 ABR1200276 ABR1200275
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:32 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 43 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.